pain after cortisone injection in hip

Hi there

Pain in Left hip started last May out walking in the hills prior to this I had no symptoms at all.

I rested thought it was muscular but it never went away so after many sleepless nights and GP calls eventually had an MRI in December 2020 and started using naproxin 250mg

I attended consultant two hips normal wear and tear for age (61) left hip more so than right but nothing untoward so it seemed obvious I had inflammation in the hip joint.

I had my first cortisone injection 5th January, took it very easy etc Pain relief was very good after 3/4/ days and continued to be so. 2 weeks later was starting to do short walks built up to longer ones (longest 4 miles on road around house no ill effects - my usual exercise routine would be full days in the mountains). 4 weeks post injection I tried a few exercises to build up leg muscles and went back to severe pain and naproxin 500mg twice daily etc.No sleep.

Had a second injection on the 22nd February Pain did not cease as quickly but was able to potter around the house and was painkiller free completely from 3 days afterwards at. 2 weeks post injection yesterday (8th March) drove my car for first time (short drive had to be done) Pain in middle of the night and pain and distinct discomfort all day today. Anyone have the same experience? Are the injections not working? Does this happen - that the moment you exercise at all the problem flares up again? The next option offered is an operation but are there any other option? I'm tearing my hair out atm. I know I am not in the worst health having read some of the other contributions to this forum but I was so active it is very hard to be inactive and want to be so again

Any comments/ help gratefully recieved

Comments

  • Anna
    Anna Moderator Posts: 313

    Hi @VMM and welcome to the online community,

    You have been diagnosed with osteoarthritis of the hip and after two steroid injections and a course of naproxen, you are still in a great deal of pain. You're finding it hard to become inactive when until recently you led a very active life.

    Osteoarthritis of the hip is one of the more common forms of arthritis, and many of our members will be able to sympathise with your situation. I am sure they will offer support and advice on how to take the next step in your treatment. Gentle exercise is recommended to keep your joint as mobile and flexible as possible, but it sounds like you may have overdone it a little. It might be an idea to speak to your GP about being referred to a physiotherapist who can guide you in a more gentle exercise programme tailored to your needs. You could also talk to the GP about other forms of pain relief if naproxen does not seem to helping very much.

    I have read that sitting down with your hips higher than your knees can help prevent hip pain. Car seats often do the opposite, so maybe you could think about using a cushion to raise your hips while you sit in the car.

    Here is a very good link from the Versus Arthritis website that gives more information about osteoarthritis of the hip, and also outlines the various treatments and self help options that are available. It includes links to very gentle exercises that you could try:

    I'll let the members welcome you now, but please do let us know how you're getting on.

    Anna (mod) : )

  • VMM
    VMM Member Posts: 4

    Thank-you for your response I'm hoping I'm not the only one who has had this reaction after the cortisone jab and that it will still work

  • Hi VMM

    Thank you for posting on the forum, it sounds as if your going through a challenging time. I have read the post from Anna which I hope will be helpful to you, and leaves me little else to add. I wonder if you would like to give us a ring on our helpline: 0800 5200 520 (weekdays 9am - 8pm) here we can take our time to talk informally and in confidence, sometimes a listening ear can be helpful.

    If you repost on the 'living with arthritis' forum you will get more responses, I've also given you a link to steroid injections:

    Best wishes

    Lynda

    Helpline Team